The patient was given supportive care and was told to discontinue use of the supplement. Follow-up seven months later showed alkaline phosphatase was still elevated but was progressively decreasing. Another liver biopsy was performed at this time which showed reactive biliary changes with focal lymphocytic cholangitis, mild portal-based inflammation and ductopenia. The patient was started on ursodeoxycholic acid; lab results showed improvement in cholestasis.

Although previous cases have reported on Hydroxycut-induced cholestatic liver injury, the authors note that this case represents the first known report of Hydroxycut-related vanishing bile duct syndrome and prolonged cholestasis. Vanishing bile duct syndrome, which is defined as a progressive loss of intrahepatic ducts, has been linked to other drugs such as fluoroquinolones, sulfonamides, and phenothiazines, which induce the production of antibodies against cytokeratin in the bile ducts. While there are no specific guidelines on how to treat vanishing bile duct syndrome, typically, management requires discontinuation of the offending agent, supportive care, and the use of immunosuppressants; ursodeoxycholic acid may also be used.

Related Articles

In this case, acute cholestatic liver injury occurred four weeks after the patient started taking Hydroxycut. The authors conclude “extensive workup for other causes of liver injury were excluded, and given the temporal relationship between onset of the dietary supplement and the clinical presentation, the most probably etiology of liver injury is felt to be secondary to Hydroxycut.”


Continue Reading

Reference:

Adike A, Smith M, Chervenak A, Vargas HE, Hydroxycut-related Vanishing Bile Duct Syndrome, Clinical Gastroenterology and Hepatology (2016), doi: 10.1016/j.cgh.2016.04.028.